Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 192, NWS Memphis, TN

June 21, 2018Fayette County, Shelby County, Tipton County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 21, 2018, 4:24 PM CDT for Fayette County, Shelby County, Tipton County, Tennessee; Mississippi County, Arkansas. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2018, 4:24 PM CDT (21:24 UTC)
Expired
Jun 21, 2018, 5:00 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mississippi County, AR, Fayette County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 16 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:27 PM CDTTSTM WND DMG4 Wnw Millington, TNTREES DOWN AT HERRING HILL ROAD AND SAINT PAUL ROAD.
Jun 21, 4:33 PM CDTTSTM WND DMG3 W Millington, TNTREES DOWN AT INTERSECTION OF SHELBY ROAD AND SHAKERAG ROAD. TIME OF EVENT IS RADAR ESTIMATED.
Jun 21, 4:43 PM CDTTSTM WND DMG4 Ne Millington, TNTREES DOWN AT THE INTERSECTION OF MUDVILLE AND EDMOND ORGILL ROADS.
Jun 21, 4:43 PM CDTTSTM WND DMG4 Nw Arlington, TNTREES DOWN AT THE INTERSECTION OF PLEASANT RIDGE AND OSBORN ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

304 
WUUS54 KMEG 212124
SVRMEG
ARC093-TNC047-157-167-212200-
/O.NEW.KMEG.SV.W.0192.180621T2124Z-180621T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
424 PM CDT THU JUN 21 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  South central Mississippi County in eastern Arkansas...
  Southern Tipton County in southwestern Tennessee...
  Northwestern Fayette County in southwestern Tennessee...
  Northeastern Shelby County in southwestern Tennessee...

* Until 500 PM CDT.

* At 424 PM CDT, a severe thunderstorm was located 7 miles south of
  Wilson, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bartlett, Millington, Wilson, Meeman Shelby Forest State Park,
  Lakeland, Arlington, Munford, Brighton, Dixonville, Tipton, Atoka,
  Mason, Gallaway, Gilt Edge, Braden, Barretville, Egypt, Griffin
  Corner, Quito and Golden Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3542 9017 3543 9015 3544 9016 3551 9014
      3558 9005 3554 8991 3544 8950 3531 8954
      3519 8961 3535 9010 3538 9007 3541 9011
      3541 9014 3538 9014 3537 9016 3538 9018
      3539 9018
TIME...MOT...LOC 2124Z 290DEG 36KT 3546 9001 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
570 
WWUS54 KMEG 212133
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
433 PM CDT THU JUN 21 2018

ARC093-TNC047-157-167-212200-
/O.CON.KMEG.SV.W.0192.000000T0000Z-180621T2200Z/
Mississippi AR-Tipton TN-Fayette TN-Shelby TN-
433 PM CDT THU JUN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL MISSISSIPPI...SOUTHERN TIPTON...NORTHWESTERN
FAYETTE AND NORTHEASTERN SHELBY COUNTIES...

At 433 PM CDT, a severe thunderstorm was located near Munford, or
near Millington, moving east at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Bartlett, Millington, Meeman Shelby Forest State Park, Lakeland,
Arlington, Munford, Brighton, Dixonville, Tipton, Atoka, Mason,
Gallaway, Gilt Edge, Braden, Barretville, Egypt, Griffin Corner,
Quito, Redwood and Rosemark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3542 9017 3543 9015 3543 9012 3549 9009
      3557 9002 3554 8991 3544 8950 3531 8954
      3519 8961 3535 9010 3538 9007 3541 9011
      3541 9014 3538 9014 3537 9016 3538 9018
      3539 9018
TIME...MOT...LOC 2133Z 290DEG 36KT 3543 8990 

HAIL...1.00IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:10 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 21, 2:10 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
210 PM CDT Thu Jun 21 2018

.DISCUSSION...

The Midsouth was becoming increasingly unstable ahead of an
approaching cold front extending from southeast Missouri into
central Arkansas. Radar showing spotty convection forming along
and ahead of the boundary with one lone severe storm. In the wake
of the overnight precipitation skies were currently a mix of cu
and sun over the area with temperatures in 80s. Dewpoints were in
the low 70's and winds were breezy from the west southwest. SPC
meso-analysis was indicated CAPE amounts of 1000 to 2000 j/kg
with effective bulk shear of 35 kts.

For this afternoon through tonight...CAMs are agreement that
current storms will intensify and congeal into a broken line over
the remaining afternoon hours and into the evening as the front
tracks through the region. A few storms likely to produce damaging
winds and large hail. A SVR watch has been issued through 9pm for
most of the CWA. Activity should scour out the atmosphere across
the northern and western counties by late this evening...leaving
higher pops to remain across North Mississippi after midnight.
Overnight lows will drop to around 70F with some patchy fog
forming. General rainfall totals will range between a half to
potentially two inches.

Friday through Sunday...models are in very good agreement that the
current upper level low in northern Missouri with drop into the
St. Louis area tonight...then slowly track towards the Eastern
Great Lakes through Saturday becoming an open wave. This will
leave a west northwest upper flow over the Midsouth of 30-50kts
with embedded shortwaves likely to trigger new storms. The first
of these disturbances will arrive tomorrow night and a second late
Saturday into early Sunday. So rain chances will continue to be
stout this weekend shifting from the southern counties to the
northern counties as the aforementioned upper low pulls northeast.
A few strong to severe storms will also suffice in this better
sheared environment. Temperatures from precipitation and lingering
cloud cover will be seasonal with highs ranging from the mid 80s
to near 90...with lows in the upper 60s and low 70s.

Monday through next Thursday...expected daily rain chances to
slowly dwindle this period as long range model solutions show
upper heights building. 90F+ temperatures will return along with
triple digit heat indices. Heat advisories may be required for
portions of the area.

JAB

&&

.AVIATION.../18z TAFs/

VFR cigs have returned to all terminals as of late morning as the
low stratus has mixed out. The atmosphere continues to quickly
destabilize as heating combines with a moist airmass and
approaching upper low/mid level height falls. As a result,
convection is developing across north central Arkansas early this
afternoon. Storms should increase in coverage and intensity and
impact the terminals from northwest to southeast through the
afternoon and evening. Added tempos for thunder to cover this
threat. A few severe storms may occur this afternoon as well with
strong wind gusts and hail possible. Gusty southwest winds will
continue across the region this afternoon.

Convection will end later this evening with lingering mid level
cloud cover. Still expecting VFR conditions at all sites except
KTUP, where some IFR cigs should develop after 09z. Decks will
gradually lift back to MVFR Saturday morning at KTUP and remain
VFR elsewhere. Winds should weaken overnight but increase again to
around 10 kts from the west on Saturday.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 21, 2:08 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
208 PM CDT Thu Jun 21 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-222115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
208 PM CDT Thu Jun 21 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms this afternoon and
this evening across a large portion of the Midsouth. Damaging
winds and large hail will be the main threats. Localized heavy
rain will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong to severe storms will be possible again Friday
into Sunday with passing disturbances. Damaging winds...large hail
and heavy rainfall will be the primary threats.

Triple digit heat indices are anticipated to return to the
Midsouth next week. Heat advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon and evening
and again throughout the weekend.

JAB

In the hours before

Local storm report, Jun 21, 2:23 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
223 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             WALDENBURG              35.56N 90.93W
06/21/2018  E1.50 INCH       POINSETT           AR   LAW ENFORCEMENT

            PING PONG SIZED HAIL REPORTED BY LAW ENFORCEMENT IN
            WALDENBURG ARKANSAS.

&&

HGW
Local storm report, Jun 21, 2:42 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND GST     WALNUT RIDGE            36.07N 90.96W
06/21/2018  M51 MPH          LAWRENCE           AR   AWOS

            THERE WAS A 51 MPH PEAK WIND GUST REPORTED BY THE AWOS IN
            WALNUT RIDGE.

&&

HGW
Local storm report, Jun 21, 3:13 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 SSW CASH              35.77N 90.95W
06/21/2018  E1.00 INCH       CRAIGHEAD          AR   PUBLIC

            QUARTER SIZED HAIL WAS REPORTED BETWEEN CASH AND PITTS
            OFF OF HIGHWAY 18.

&&

HGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:19 PM CDTSpecial Weather StatementMEGCarroll, Gibson, Weakley41 min
Jun 20, 10:05 PM CDTSpecial Weather StatementMEGHenry40 min
Jun 21, 3:49 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton26 min
Jun 21, 4:01 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton44 min
Jun 21, 4:12 PM CDTSevere Thunderstorm WarningMEGLake, Obion20 min
Jun 21, 4:47 PM CDTSpecial Weather StatementMEGShelby43 min
Jun 21, 4:51 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby24 min
Jun 21, 5:12 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby17 min
Jun 21, 5:21 PM CDTSpecial Weather StatementMEGFayette39 min
Jun 21, 5:22 PM CDTSpecial Weather StatementMEGCrockett, Haywood, Madison38 min
Jun 21, 5:27 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Henderson, Madison48 min
Jun 21, 5:30 PM CDTSpecial Weather StatementMEGShelby30 min
Jun 21, 5:51 PM CDTSpecial Weather StatementMEGHardeman54 min
Jun 21, 6:03 PM CDTSevere Thunderstorm WarningMEGChester, Henderson, Madison42 min
Jun 21, 6:06 PM CDTSpecial Weather StatementMEGFayette39 min
Jun 21, 6:11 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman49 min
Jun 21, 6:13 PM CDTSpecial Weather StatementMEGChester, McNairy47 min
Jun 21, 6:28 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson32 min
Jun 21, 6:44 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy46 min
Jun 21, 6:52 PM CDTSpecial Weather StatementMEGHardin38 min
Jun 21, 1:36 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett39 min
Jun 21, 2:05 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett40 min
Jun 21, 2:10 PM CDTTornado WarningMEGCraighead, Poinsett35 min
Jun 21, 2:43 PM CDTSevere Thunderstorm WarningMEGPoinsett32 min
Jun 21, 2:56 PM CDTSevere Thunderstorm WarningMEGPoinsett34 min
Jun 21, 3:18 PM CDTFlash Flood WarningMEGCraighead, Poinsett96 min
Jun 21, 3:29 PM CDTSevere Thunderstorm WarningMEGPoinsett31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.